Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 151, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 17, 2018, 9:15 PM MDT for 4 counties in Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2018, 9:15 PM MDT (03:15 UTC)
- Expired
- Jul 17, 2018, 10:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 163 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 3:09 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 3.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 680 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
329 WUUS55 KCYS 180315 SVRCYS WYC009-015-027-031-180400- /O.NEW.KCYS.SV.W.0151.180718T0315Z-180718T0400Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Cheyenne WY 915 PM MDT TUE JUL 17 2018 The National Weather Service in Cheyenne has issued a * Severe Thunderstorm Warning for... Southwestern Niobrara County in east central Wyoming... Northwestern Goshen County in southeastern Wyoming... Northeastern Platte County in southeastern Wyoming... Southeastern Converse County in east central Wyoming... * Until 1000 PM MDT. * At 915 PM MDT, a severe thunderstorm was located 10 miles north of Glendo, or 21 miles east of Douglas, moving east at 40 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Lusk, Glendo, Manville, Keeline, Rawhide Buttes, Glendo Reservoir and Two Moon Campground. This includes Interstate 25 in Wyoming between mile markers 108 and 116. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4246 10514 4289 10477 4290 10434 4239 10442 TIME...MOT...LOC 0315Z 278DEG 36KT 4266 10500 HAIL...0.88IN WIND...60MPH $$ Lyons
1 follow-up statement
776
WWUS55 KCYS 180348 RRA
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
948 PM MDT TUE JUL 17 2018
WYC009-180358-
/O.CAN.KCYS.SV.W.0151.000000T0000Z-180718T0400Z/
Converse WY-
948 PM MDT TUE JUL 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CONVERSE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has
moved out of the warned area. Therefore, the warning has been
cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern and east central Wyoming.
LAT...LON 4244 10487 4289 10464 4290 10434 4239 10442
TIME...MOT...LOC 0348Z 278DEG 36KT 4261 10455
$$
WYC015-027-031-180400-
/O.CON.KCYS.SV.W.0151.000000T0000Z-180718T0400Z/
Niobrara WY-Goshen WY-Platte WY-
948 PM MDT TUE JUL 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR SOUTH CENTRAL NIOBRARA...NORTHWESTERN GOSHEN AND NORTHEASTERN
PLATTE COUNTIES...
At 948 PM MDT, a severe thunderstorm was located near Rawhide Buttes,
or 11 miles southwest of Lusk, moving east at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lusk, Manville and Rawhide Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4244 10487 4289 10464 4290 10434 4239 10442
TIME...MOT...LOC 0348Z 278DEG 36KT 4261 10455
HAIL...0.88IN
WIND...60MPH
$$
LyonsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:15 PM MDT, 2 hours earlier.
Area forecast discussion, Jul 17, 7:15 PM MDT, 2 hours before
Area Forecast Discussion
National Weather Service Cheyenne WY
715 PM MDT Tue Jul 17 2018
.UPDATE...
Issued at 709 PM MDT Tue Jul 17 2018
Upgraded inherited fire weather watch to a warning for Carbon and
Albany Counties for Wednesday. Conditions out there are close to
Red Flag conditions now with 700mb winds of 10-15 knots. Forecast
for tomorrow showing 700mb winds of 20-25kts, so do expect
stronger winds. Confidence very high in this happening given
current conditions. Also added extreme southwest Carbon County
(FWZ 304). Updates have been sent.
As for ongoing Severe Thunderstorm Watch...instability still quite
high east of the Laramie Range with surface based Capes around
3000 J/KG on SPC's Mesoanalysis page. HRRR showing redevelopment
of convection over the next couple hours. So will keep the watch
going for now. By sunset, we should know what the convection is
going to do.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 206 PM MDT Tue Jul 17 2018
Convection starting to fire around the Laramie Ranges so far and
expect this to continue as activity moves east through this
evening. Potential for some severe storms there with the best area
looking to be over northern parts of the CWA plains into this
evening where better instability and shear is expected. Storms
should move a little faster than yesterday but with wet grounds
over the Panhandle any heavy rain could produce some flooding so
will maintain the watch there for tonight. Convection should taper
off/move out later tonight as a shortwave move by the area.
Dry and pretty warm conditions will be over the CWA Weds through
Thursday under a dry wnw flow atop an upper high centered over
the 4 corners area. This will cut off the monsoonal flow for the
with the high in that position. Concerns will be more with fire
conditions the next two days as the airmass dries.
.LONG TERM...(Thursday night through Tuesday)
Issued at 206 PM MDT Tue Jul 17 2018
Little change seen for Friday though a minor cool front should
nudge temps down a bit as it passes by in association with a weak
impulse. Chances for mainly afternoon and evening convection
should increase a bit over the weekend into early next week as
moisture begins filtering back over the area. An upper low moving
east over the Canadian prairies may drive a decent cool front
across the CWA towards Monday and help chances for pcpn then.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1141 AM MDT Tue Jul 17 2018
The main concern with this forecast package is the thunderstorm
chances again this afternoon and evening.
Latest water vapor loop was showing a shortwave tracking through
northern Wyoming. This feature was tracking east and should cause
some thunderstorms to flare across northern Wyoming this
afternoon. There is also enough moisture and upslope flow to
trigger some isolated convection along the southern Laramie Range.
Therefore, we went ahead and inserted some VCTS in the LAR/CYS TAF
sites early this afternoon. Not as confident during the early
evening at this point, but we will continue to monitor through the
afternoon. Further north in KCDR and KAIA thunderstorm chances are
looking fairly good this evening as an area of thunderstorms
should blossom northeast Wyoming and track east-southeast towards
the KCDR and KAIA taf sites between 04-06z. Meanwhile, KSNY and
KBFF may be on the southern edge of this complex of storms.
&&
.FIRE WEATHER...
Issued at 206 PM MDT Tue Jul 17 2018
Increased fire weather concerns over the next couple days as drier
air moves over the area. Some gusty winds out west both Weds and
Thursday afternoon and with dry fuels have opted to post a Fire
Weather Watch for tomorrow afternoon/early evening for zones 303
and 308 where at least marginal conditions should occur. Similar
setup for Thursday. Otherwise mainly dry and warm weather for the
rest of the week then some increase in moisture should allow for
an uptick in convection over the weekend.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 8 PM MDT Wednesday for WYZ303-304-
308.
NE...Flash Flood Watch until 6 AM MDT Wednesday for NEZ002-003-
019>021-054-055-095-096.
&&
UPDATE...GCC
SHORT TERM...RE
LONG TERM...RE
AVIATION...REC
FIRE WEATHER...REHazardous weather outlook, Jul 17, 4:20 AM MDT, 16 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 420 AM MDT Tue Jul 17 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-181030- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 420 AM MDT Tue Jul 17 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a marginal risk of severe thunderstorms this afternoon and evening across most of the forecast area, except for over western Carbon County. A Flash Flood Watch is in effect tonight for the Nebraska Panhandle. Scattered thunderstorms will develop late this morning and early this afternoon over the mountains of southeast Wyoming and will gradually spread and increase in coverage as they move eastward over the southeast Wyoming plains this afternoon. Thunderstorms will continue to develop and increase in coverage this evening, especially over far eastern Wyoming and the Nebraska Panhandle. Thunderstorms will gradually end from west to east tonight. Some of the thunderstorms may become strong to severe this afternoon over southeast Wyoming, and along and east of Interstate 25 this evening, producing large hail and damaging winds. Locally heavy rain will be possible from some thunderstorms, particularly across the Nebraska Panhandle tonight, and especially during the evening hours. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Some thunderstorms will be possible over and near the mountains on Sunday and Monday. .Spotter information statement... Your National Weather Service Cheyenne team would appreciate any reports of strong wind, heavy rain or hail this afternoon and evening from thunderstorms. Rubin
In the hours before
Special weather statement, Jul 17, 8:15 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Cheyenne WY
815 PM MDT TUE JUL 17 2018
WYZ101>103-105-107-180300-
East Platte County WY-Shirley Basin WY-
Converse County Lower Elevations WY-North Laramie Range WY-
Niobrara County WY-
815 PM MDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NIOBRARA...
NORTHEASTERN CARBON...NORTHEASTERN ALBANY...NORTHWESTERN PLATTE AND
CENTRAL CONVERSE COUNTIES UNTIL 900 PM MDT...
At 815 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southwest of Bill to near Shirley
Basin. Movement was east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Douglas, Shirley Basin, Esterbrook, Friend Park Campground, Curtis
Gulch Campground, Laramie Peak, Esterbrook Campground, Laprele
Reservoir, Windy Peak, Deer Creek, Boxelder, Campbell Creek
Campground, Little Medicine School, Manning Ranch and Lance Creek.
This includes Interstate 25 in Wyoming between mile markers 120 and
162.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern and east central Wyoming.
LAT...LON 4311 10460 4220 10548 4235 10629 4243 10621
4244 10608 4257 10608 4314 10554
TIME...MOT...LOC 0215Z 277DEG 36KT 4309 10554 4241 10619
LyonsLocal storm report, Jul 17, 8:24 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
824 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL DULL CENTER 43.41N 104.96W
07/17/2018 E0.88 INCH CONVERSE WY CO-OP OBSERVER
&&
BCHAPMANSpecial weather statement, Jul 17, 8:28 PM MDT, 47 minutes before
Special Weather Statement National Weather Service Cheyenne WY 828 PM MDT TUE JUL 17 2018 WYZ101-102-180315- Converse County Lower Elevations WY-Niobrara County WY- 828 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA AND NORTHEASTERN CONVERSE COUNTIES UNTIL 915 PM MDT... At 828 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles southwest of Elk Mountain Lookout to 9 miles east of Dull Center. Movement was east at 45 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Mule Creek Junction. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for east central Wyoming. LAT...LON 4322 10405 4338 10491 4350 10464 4350 10406 TIME...MOT...LOC 0228Z 279DEG 39KT 4366 10423 4341 10477 Lyons
Local storm report, Jul 17, 8:42 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
842 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM TSTM WND GST 5 WSW DOUGLAS 42.73N 105.48W
07/17/2018 M66 MPH CONVERSE WY PUBLIC
&&
BCHAPMANLocal storm report, Jul 17, 8:57 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
857 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 1 SE DULL CENTER 43.40N 104.95W
07/17/2018 M1.00 INCH CONVERSE WY CO-OP OBSERVER
FLOODED BASEMENT WITH TWO BROKEN WINDOWS
&&
BCHAPMANLocal storm report, Jul 17, 8:59 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
859 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TSTM WND GST DOUGLAS 42.76N 105.39W
07/17/2018 M56 MPH CONVERSE WY ASOS
&&
BCHAPMANThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:59 PM MDT | Red Flag Warning | CYS | 25 hr | |
| Jul 17, 8:14 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 46 min |
| Jul 17, 8:15 PM MDT | Special Weather Statement | CYS | Converse | 45 min |
| Jul 17, 8:20 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon, Converse | 25 min |
| Jul 17, 8:28 PM MDT | Special Weather Statement | CYS | Niobrara | 47 min |
| Jul 17, 8:41 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse | 49 min |
| Jul 17, 8:43 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Niobrara, Platte | 47 min |
| Jul 17, 8:45 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 19 min |
| Jul 17, 9:01 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 15 min |
| Jul 17, 9:27 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 21 min |
| Jul 17, 9:58 PM MDT | Special Weather Statement | CYS | Goshen | 47 min |
| Jul 17, 10:11 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 49 min |
| Jul 18, 3:49 AM MDT | Fire Weather Watch | CYS | 10 hr | |
| Jul 18, 1:47 PM MDT | Fire Weather Watch | CYS | 4 hr | |
| Jul 18, 1:47 PM MDT | Red Flag Warning | CYS | 30 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.